Methadone linked to cardiac death
Jan 18,2008 00:00 by UPI

PORTLAND - Methadone is a possible cause of sudden cardiac death at therapeutic levels for relief of chronic pain or drug addiction withdrawal, a U.S. study found.

Researchers at the Oregon Health & Science University in Portland did an evaluation of all sudden cardiac deaths in the greater Portland metropolitan area form 2002-06 in which detailed autopsies were performed.

The analysis, published in the American Journal of Medicine, compared two groups, one group consisted of 22 sudden cardiac deaths in which toxicology screens turned up 1 mg or less of methadone -- defined as a therapeutic level and the second group of 106 cases showed no evidence of methadone.

Lead investigator Dr. Sumeet Chugh found 17 of the first group, or 77 percent, had no significant cardiac abnormalities, while five had evidence of significant coronary artery disease. By contrast, 60 percent of the group where no methadone was present had identifiable evidence of cardiac disease or structural abnormalities -- potential causes of sudden cardiac death.

"The unexpectedly high proportion of otherwise unexplained sudden deaths in the therapeutic methadone group points to a significant contribution of this drug toward the occurrence of sudden cardiac death among these patients," Chugh said in a statement.

© 2008 United Press International. All Rights Reserved.